Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Houston/Galveston, TX

December 19, 2007Polk County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 19, 2007, 11:14 PM CST for Polk County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2007, 11:14 PM CST (05:14 UTC)
Expired
Dec 19, 2007, 11:30 PM CST
In force
16 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Polk County, TX

The radar

The Houston radar (KHGX), 130 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2007-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 200514
SVRHGX
TXC373-200530-
/O.NEW.KHGX.SV.W.0151.071220T0514Z-071220T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1114 PM CST WED DEC 19 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS

* UNTIL 1130 PM CST

* AT 1112 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 8 MILES NORTH OF THICKET...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN POLK COUNTY...
  SEGNO...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3064 9458 3059 9456 3057 9456 3049 9456
      3049 9460 3049 9469 3054 9476 3067 9459
TIME...MOT...LOC 0514Z 231DEG 42KT 3053 9461

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 10:11 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 19, 10:11 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1011 PM CST WED DEC 19 2007

.UPDATE...
ANOTHER UPDATE TO RAISE THE POPS TO 80T 90 FOR THE REMAINDER OF
THE NIGHT. LIFT HAS BEEN ON THE INCREASE AND THE CENTRAL AND
NORTHERN CWA HAS HAD A DRAMATIC INCREASE IN THE AREAL COVERAGE AND
INTENSITY OF THE SHOWERS AND A FEW THUNDERSTORMS.
45

&&

.PREV DISCUSSION... /ISSUED 734 PM CST WED DEC 19 2007/

DISCUSSION...
A QUICK UPDATE TO PACKAGE TO LOWER POPS TONIGHT THROUGH 06Z.
EXPECT TO SEE SHOWERS DEVELOP...PRIMARILY NORTH OF UTS AND ALONG
THE COAST. AS THE NEXT SPEED MAX APPROACHES EXPECTING TO SEE MORE
SHRA/TSRA DEVELOP BUT THAT SHOULD BE 09Z-12Z. THE ASSOCIATED
PACIFIC COLD FRONT IS STILL GETTING ORGANIZED OUT BETWEEN ABILENE
AND CHILDRESS. THE ACTION LOOKS TO BE AFTER MIDNIGHT AND PROBABLY
MORE TOWARD MORNING AS THE LIFT GETS BETTER. THIS UNFORTUNATELY
WILL COINCIDE WITH THE COLDER AIR ALOFT ARRIVING BRINGING GREATER
INSTABILITY. STILL LOOK TO HAVE ENOUGH SEVERE THREAT TO CONTINUE
THE SOME MAY BE SEVERE WORDING. ALSO INCREASE CLOUD COVER
OVERNIGHT AND NUDGED UP A FEW TEMPS MAINLY SOUTH OF I-10. AND EAST
OF CXO.

45

PREV DISCUSSION... /ISSUED 546 PM CST WED DEC 19 2007/

AVIATION (00Z TAF)...
ANY SHOWERS HAVE DISSIPATED THIS EVENING AND SUSPECT THAT THE
ATMOSPHERE HAS STABILIZED A LITTLE BIT WITH THE PASSING OF A JET
STREAK. TAF FORECAST WILL HOLD OFF ANY VCTS/TSRA UNTIL AFTER 06Z
WHEN LIFT FROM THE SHORTWAVE TROUGH AND COOLER AIR ALOFT BEGIN
IMPACT SE TX. THE 09Z TO 15Z TIME FRAME SEEMS TO BE WHEN THE
AIRMASS WILL BE MOST UNSTABLE AND WHEN LIFT WILL BE MAXIMIZED. AS
SUCH...WILL SLOWLY BUILD DOWN THUNDERSTORM ACTIVITY FROM KCLL AND
KUTS THROUGH THE HOUSTON METRO TERMINALS IN THE 12Z TIME FRAME
AND CLOSER TO 15Z ALONG THE COAST. TIMING OF THIS WILL LARGELY
DEPEND ON THE FORCING AND INSTABILITY THAT DEVELOPS ACROSS THE
AREA. A FEW OF THESE STORMS COULD BE STRONG/SEVERE BUT WILL WAIT
AND SEE FOR DEVELOPMENT BEFORE REALLY JUMPING ON THAT IN THE
TAFS. AGAIN THE BEST TIME FOR THE SEVERE THREAT SEEMS TO BE AFTER
THE 06Z-09Z TIME FRAME. CLEARING SHOULD OCCUR AFTER 15Z FOR
KCLL/KUTS AND BASICALLY AFTER 18Z FOR EVERYONE ELSE IN SE TX.
WINDS SHOULD INCREASE FROM THE NW BEHIND THE PACIFIC FRONT.

OVERPECK/39

PREV DISCUSSION... /ISSUED 259 PM CST WED DEC 19 2007/

DISCUSSION...
A FAIRLY PROGRESSIVE PATTERN WILL PUSH A FEW SHORTWAVE TROUGHS
ACROSS SE TX OVER THE NEXT SEVEN DAYS. THE MODEL DATA IN THE
SHORT RANGE LOOKED SIMILAR. BEYOND MONDAY...THE GFS LOOKED TO
WANDER A BIT FROM 24 HOURS AGO. FOR NOW WILL STICK WITH THE
PREVIOUS FORECAST IN THE EXTENDED WHICH IS FAIRLY CONSISTENT WITH
THE LATEST ECMWF.

THE MAIN PROBLEM OF THE DAY CONCERNS POPS AND WEATHER FOR TONIGHT
AND EARLY THURSDAY. THE WARM FRONT WAS WELL TO THE NORTH OF SE TX.
WITH GOOD LOW LEVEL MOISTURE AND WARM AIR TRANSPORT FROM THE
SOUTHEAST...THUNDERSTORMS SHOULD RESULT LATER THIS EVENING AS THE
SHORTWAVE TROUGH CURRENTLY MOVING ACROSS WEST TEXAS PUSHES OVER
THIS PART OF THE STATE. THE MODELS INDICATE THAT THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ROUGHLY BETWEEN MIDNIGHT TONIGHT TO
AROUND SUNRISE TOMORROW. THE BEST CHANCES FOR SEVERE ALSO LOOK TO
OCCUR OVER THE NORTHEASTERN COUNTIES...HOWEVER THE SYSTEM DOES NOT
LOOK TO GET ORGANIZED UNTIL IT PUSHES EAST AND NORTHEAST OF THE
FORECAST AREA. LIKELY POPS ARE EXPECTED ALONG AND AHEAD OF THE COLD
FRONT WITH THESE ENDING ALONG THE COAST AROUND MID MORNING. THE
FRONT PUSHES BACK NORTHWARD FRIDAY...BRINGING WITH IT ANOTHER
CHANCE OF RAIN AHEAD OF THE COLD FRONTAL PASSAGE LATE SATURDAY.

THE MODELS DIFFER ON THE POSSIBLE WEATHER FOR EARLY NEXT WEEK. A
SHORTWAVE TROUGH IS FORECAST TO PUSH ACROSS THE SOUTHERN PLAINS.
FOR NOW THE AFFECTS OF THE SYSTEM LOOK TO STAY TO THE NORTH OF SE
TX.

40

AVIATION...
MVFR CIGS SHOULD REDEVELOP THIS EVENING. FOG SHOULD NOT BE TOO BIG
OF A CONCERN AS WINDS SHOULD REMAIN UP. EXPECT INCREASING COVERAGE
OF SHRA/TSTMS LATER THIS EVENING AND DURING THE OVERNIGHT HOURS AS
UPPER DISTURBANCE CURRENTLY OVER NEW MEXICO DRAWS ADDITIONAL GULF
MOISTURE INTO THE REGION AND LARGE SCALE LIFT INCREASES AS IT
MOVES FURTHER EAST. MAY SEE SOME ISOLATED STRONG STORMS AFTER
MIDNIGHT AND TOWARD MORNING PRIMARILY ALONG/EAST OF I-45...BUT IT
CURRENTLY LOOKS LIKE THE BETTER THREAT OF SVR STORMS WILL BE IN E
TX AND LA WHERE EVERYTHING LOOKS TO GET A LITTLE BETTER ORGANIZED.
CANNOT RULE OUT SOME LOCALLY HEAVY RAINFALL EITHER CONSIDERING
AVAILABLE MOISTURE SHOULD BE WELL ABOVE NORMAL FOR THIS TIME OF
YEAR. RAINFALL FROM END FROM NW TO SE AS A WEAK PACIFIC FRONTAL
BOUNDARY MOVES OFF THE COAST DURING MID TO LATE MORNING HOURS
THURS. CLEAR SKIES AND VFR BEHIND THE BOUNDARY. 47

 &&

MARINE...
DEWPOINTS NOT EXPECTED TO GET MUCH ABOVE CURRENT WATER TEMPS
TONIGHT SO DO NOT ANTICIPATE MUCH IN THE WAY OF SEA FOG.
OTHERWISE...WINDS AND SEAS WILL INCREASE TONIGHT AHEAD OF AN
UPPER LEVEL TROUGH MOVES ACROSS N TX. WILL GO AHEAD AND HOIST TO
CAUTION FLAGS IN THE 20-60NM GROUP LATER TONIGHT. SPEAKING OF THE
20-60NM GROUP...UNLESS THERE IS SOME SORT OF SMALL BOUNDARY WE ARE
NOT SEEING OUT THERE...WILL BE WATCHING 42019 DURING THE NEXT
COUPLE HOURS AS IT APPEARS THE WIND DIRECTION MAY BE STUCK IN A NE
DIRECTION VERSUS SE WHICH SURROUNDING OBS SHOW. NDBC MAY NEED TO
TURN THIS SENSOR OFF IF THATS THE CASE. WEAK PACIFIC FRONTAL
BOUNDARY SHOULD BE PUSHING OFF THE COAST IN THE MID AND LATE
MORNING HOURS THURS BRINGING AN END TO RAIN CHANCES. ONSHORE FLOW
RESUMES FRI AND INCREASES AHEAD OF THE NEXT (STRONGER) FRONT
SOMETIME SATURDAY - STILL SOME UNCERTAINTY REGARDING TIMING OF
THIS ONE. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      58  73  45  75  59 /  90  20  10  10  40
HOUSTON (IAH)              63  76  48  77  59 /  90  60  10  10  20
GALVESTON (GLS)            66  74  59  71  65 /  90  70  10  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST THURSDAY FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...45
Hazardous weather outlook, Dec 19, 8:39 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
839 AM CST WED DEC 19 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
839 AM CST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT TONIGHT...

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE LEVELS AND INSTABILITY IN COMBINATION WITH A
FAST MOVING UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT
OF THUNDERSTORMS OVER THE REGION TONIGHT ESPECIALLY OVER THE
NORTHERN PORTIONS. SOME OF THE STORMS MAY BECOME SEVERE MAINLY
FROM MIDNIGHT TO AROUND SUNRISE. THE MAIN THREAT WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING UPPER LEVEL DISTURBANCE AND A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION ON SATURDAY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS WITH THIS FRONT. THE FRONT IS EXPECTED
TO MOVE OFFSHORE BY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY THURSDAY
MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 11:00 PM CSTSevere Thunderstorm WarningHGXHouston, Trinity15 min
Dec 20, 3:12 AM CSTSevere Thunderstorm WarningHGXPolk, Trinity48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.